Have you ever seen...
Dec 30, 2003
a fixed-drug eruption in the context of HAART alone? After six weeks of Trizivir alone, great virologic response (undetectable) -- but an AWFUL reaction to, I think, anti-inflammatories. The pain is unbelievable, but the symptoms seem to be going away now that I'm not downing ibuprofen all day long. Is it usual for + people to have more hypersensitivity reactions? Anything other than stopping ibuprofen and LidaMantle that I can try to heal more quickly?
Response from Dr. Conway
For those who might not know, LidaMantle is just 3% lidocaine cream, a local anesthetic cream for symptomatic relief.
Skin diseases, including adverse reactions to drugs, are thought to be more common among patients with HIV/AIDS than among other persons. These skin conditions can be disabling or disfiguring and may require discontinuation of essential drugs. In a study published in 1993, 684 HIV-infected individuals were studied, and 540 (79 %) were given one or more dermatologic diagnoses, including 188 cutaneous reactions to drugs. Drugs with the highest rate of cutaneous included trimethoprim-sulfamethoxazole (149), sulfadiazine (200), trimethoprim-dapsone (156), and aminopenicillins (93). The number of diagnoses of skin conditions increased according to the stage of disease: it was lowest in patients immediately before the documentation of HIV infection and highest in patients with a diagnosis of AIDS. The range of skin conditions associated with HIV/AIDS continues to evolve. In 1999, researchers in San Francisco described a new skin condition associated with starting HAART. The rash is red, confluent, and flat and sometimes with bumps that begins shortly after starting HAART. It usually lasts for approximately one month. It may or may not be itchy, and it can be easily treated with standard antihistamine therapy. It may be a mild allergic reaction or may be a part of the spectrum of "immune reconstitution" conditions that occur after HAART leads to partial improved function of the immune system.
So you see, rashes are quite frequent and often self-limited. The key is to make sure there is no involvement of other body systems (such as your liver), and there is no progression of the rash (to develop blisters or to involve more and more of your body). If it does not slowly improve with symptomatic treatment (consider antihistamines in addition to the ibuprofen and cream), then you may need to stop your medications (if this is safe to do) to establish that it goes away off medications, and then make other decisions regarding HAART.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Giving Oral Sex Does It Mean I Have HIV
- Loose Stool After Breast Sucking Sign Of HIV AIDS
- Pain In Penis After Reused Needle Worried I Have HIV
- If A Man Pulls Out Before He Comes Can I Still Get A Std?
- 4th Generation Elisa 6 Months Conclusive
- Brown Spots On The Head Of My Penis
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.